Tornadoes · United States · Arkansas · 2016

EF1 tornado, Tatumville, Arkansas, May 9, 2016

This EF1 tornado ran 2.7 miles across Saline County on May 9, 2016, touching down at 10:34 PM CDT and reaching 200 yards wide. It killed nobody, and did $500,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
May 9, 2016
Touchdown
10:34 PM CDT (03:34 UTC)
Lifted
10:39 PM CDT (03:39 UTC)
On the ground
5 minutes
Path length
2.7 miles (4.3 km)
Path width
200 yards (183 m)
Deaths
0
Injuries
0
Property damage
$500,000
County
Saline County
Touchdown point
34.690, -92.610
Lift-off point
34.704, -92.570
Record number
1605092134-01

The damage survey

20 damage points were recorded along this path by NWS LZK, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 88 mph.

  • there are more trunks snapped right in a row here, but fencing and woods prevent further walking atm.
  • maybe southern edge of damage
  • isolated damage, may not be part of tor track/dmg
  • likely the end of the tornado

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A tornado moved through Saline County on May 9, 2016 and caused damage at several homes. It also uprooted or snapped numerous trees.

NWS Storm Survey revealed an EF1 Tornado with a track length of 2.7 miles...and max width of 200 yards. Numerous trees were uprooted or snapped...with a few trees on homes. Several homes had roof damage. A manufactured home had windows broken.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.

The county was under a tornado watch, issued at 00:24 UTC and running to 05:20 UTC.

Issued (UTC)ExpiredProductOffice
00:24 UTC05:20 UTCTornado WatchLZK
02:50 UTC03:30 UTCSevere Thunderstorm WarningLZK
03:28 UTC04:15 UTCSevere Thunderstorm WarningLZK
03:38 UTC03:45 UTCTornado WarningLZK

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Enhanced Risk, with a 0.10 chance of a tornado within 25 miles, in the hatched area where significant tornadoes were expected. The outlook in force was issued at 00:44 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the tornado touched down at May 9, 2:56 PM CDT, 7 hours 38 minutes earlier.

Area forecast discussion, May 9, 2:56 PM CDT, 7 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
256 PM CDT MON MAY 9 2016

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT

A POTENTIALLY SIGNIFICANT WEATHER EVENT IS SETTING UP FOR LATE
THIS AFTERNOON AND EVENING. A STRONG UPPER LEVEL SHORTWAVE IS
QUICKLY PROGRESSING EASTWARD ACROSS THE PANHANDLES REGION OF
TX/OK. MEANWHILE...MORNING SHOWER ACTIVITY HAS LINGERED ACROSS
MUCH OF THE STATE...WITH AN EXPANSIVE AREA OF CLOUD COVER STILL
COVER THE BULK OF THE REGION. THIS HAS HAS LIMITED THE
HEATING/INSTABILITY POTENTIAL THIS AFTERNOON.

REGARDLESS...GIVEN THE IMPRESSIVE UPPER LEVEL DYNAMICS ASSOCIATED
WITH THE SHORTWAVE...THERE WILL STILL CONVECTIVE ACTIVITY
EXPECTED. MID-LEVEL LAPSE RATES ARE EXPECTED TO STEEPEN AS COLDER
TEMPS ARE ADVECTED EASTWARD. THIS WILL ALLOW FOR A DEEPER CAPE
PROFILE AND STRONGER UPDRAFTS. AS SUCH...DO EXPECT
DISCRETE...SUPERCELL FORMATION ACROSS EASTERN OK AND WESTERN AR
THIS EVENING...ESPECIALLY AS A WARM FRONTAL BOUNDARY BEGINS TO
LIFT. STORMS THAT GET GOING OVER WESTERN PORTIONS OF THE STATE
LATER TODAY WILL BE CABLE OF PRODUCING LARGE HAIL...DAMAGING
WINDS...AND SOME TORNADOES.

AS THE STORMS MOVE EASTWARD INTO CENTRAL PORTIONS...THE DISCRETE
CELLS COULD LOSE SOME OF THE SURFACED BASED INSTABILITY AND FORM A
QUASI-LINER CONVECTIVE LINE...POTENTIALLY LIMITING THE TORNADIC
CHANCES LATER.

THE STORMS WILL MOVE ACROSS THE STATE THROUGH THE EARLY OVERNIGHT
HOURS BEFORE PASSING EAST OF THE MISSISSIPPI.

FOR TUESDAY...WARM DEWPOINTS WILL BE IN PLACE...WITH DECENT
INSTABILITY. HOWEVER...UPPER LEVEL SUPPORT LOOKS MINIMAL AT BEST.
HOWEVER...SOME STORMS WILL BE POSSIBLE

&&

.LONG TERM...WEDNESDAY THROUGH MONDAY NIGHT

AN UPPER LEVEL TROF AND A SFC COLD FRONT WILL BE PUSHING THRU THE
AREA IN THE WEDNESDAY TO THURSDAY TIME FRAME. LOOKS LIKE THERE COULD
BE ANOTHER RISK FOR SEVERE WEATHER...MAINLY ON WEDNESDAY NIGHT
ACROSS THE NORTHERN AND WESTERN PORTIONS OF THE CWA.

AS THE COLD FRONT PUSHES THRU...SFC HIGH PRESSURE WILL BUILD INTO
THE AREA...AS A NWLY FLOW BECOMES ESTABLISHED ALOFT. BY THIS
WEEKEND...ANOTHER COLD FRONT WILL BE AFFECTING THE AREA...BRINGING
THUNDERSTORM CHANCES BACK INTO THE FORECAST FOR SUNDAY. 53

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     64  81  68  85 /  90  30  40  30
CAMDEN AR         68  88  67  85 /  60  20  10  20
HARRISON AR       62  81  65  82 /  80  20  30  40
HOT SPRINGS AR    66  84  69  84 /  70  20  20  30
LITTLE ROCK   AR  66  85  69  86 /  80  20  20  30
MONTICELLO AR     68  87  67  86 /  60  20  10  20
MOUNT IDA AR      65  82  67  83 /  70  20  20  30
MOUNTAIN HOME AR  63  82  65  85 /  90  20  40  40
NEWPORT AR        66  82  68  86 /  80  30  40  30
PINE BLUFF AR     67  86  67  85 /  60  20  20  20
RUSSELLVILLE AR   64  82  67  85 /  90  20  20  30
SEARCY AR         65  83  66  85 /  80  20  30  30
STUTTGART AR      67  84  66  86 /  70  20  30  30
&&

.LZK WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...224 / LONG TERM...53
Hazardous weather outlook, May 9, 5:00 AM CDT, 17 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
500 AM CDT MON MAY 9 2016

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-101000-
BOONE-MARION-BAXTER-FULTON-SHARP-NEWTON-SEARCY-STONE-IZARD-
INDEPENDENCE-JOHNSON-POPE-VAN BUREN-CLEBURNE-JACKSON-LOGAN-CONWAY-
FAULKNER-WHITE-WOODRUFF-SCOTT-YELL-PERRY-POLK-MONTGOMERY-GARLAND-
SALINE-PULASKI-LONOKE-PRAIRIE-MONROE-PIKE-CLARK-HOT SPRING-GRANT-
JEFFERSON-ARKANSAS-DALLAS-CLEVELAND-LINCOLN-DESHA-OUACHITA-CALHOUN-
BRADLEY-DREW-
500 AM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

SHOWER AND THUNDERSTORM CHANCES WILL INCREASE TODAY AS A STORM
SYSTEM APPROACHES FROM THE WEST. STRONG AND SEVERE STORMS WILL BE
POSSIBLE BY LATE THIS AFTERNOON AND INTO THE EVENING AS THE STRONG
LOW PRESSURE SYSTEM INTERACTS WITH THE MOIST AND UNSTABLE AIRMASS
OVER ARKANSAS. THERE IS AN ENHANCED RISK OF SEVERE THUNDERSTORMS
OVER MUCH OF WESTERN AND CENTRAL ARKANSAS...WITH A SLIGHT RISK
ELSEWHERE. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...ALTHOUGH ISOLATED TORNADOES CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A NEW STORM SYSTEM WILL BRING THE NEXT ROUND OF SHOWERS AND
THUNDERSTORMS TO ARKANSAS WEDNESDAY NIGHT AND THURSDAY. RAIN CHANCES
WILL BE ENHANCED BY AN ASSOCIATED COLD FRONT THAT WILL BE MOVING
THROUGH THE STATE. SOME STRONG AND SEVERE STORMS ARE EXPECTED TO
ACCOMPANY THE FRONT...WITH DAMAGING WINDS AND LARGE HAIL THE MAIN
SEVERE WEATHER CONCERNS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED MONDAY AFTERNOON AND MONDAY NIGHT.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV/LZK.

51/44

In the hours before

Special weather statement, May 9, 8:31 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
831 PM CDT MON MAY 9 2016

ARZ037-040-041-100215-
SCOTT AR-MONTGOMERY AR-POLK AR-
831 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL MONTGOMERY...SOUTH
CENTRAL SCOTT AND POLK COUNTIES UNTIL 915 PM CDT...

AT 830 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF VANDERVOORT...OR 24 MILES SOUTHWEST OF MENA...MOVING
NORTHEAST AT 55 MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MENA...                WICKES...              HATFIELD...
VANDERVOORT...         HARTLEY...             MCCAULEY...
SHADY...               COSSATOT RIVER STATE...
MENA INTERMOUNTAIN A...
POLK COUNTY FAIRGROU...
OPAL...                COVE...
ACORN...               BIG FORK...            NUNLEY...
HATTON...              CHERRY HILL IN POLK ...
CAMP PIONEER...
BOGG SPRINGS...        INK...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR WESTERN
ARKANSAS.

LAT...LON 3451 9446 3478 9397 3452 9378 3435 9422
      3436 9425 3434 9426 3426 9446
TIME...MOT...LOC 0130Z 240DEG 49KT 3435 9455

56
Special weather statement, May 9, 8:35 PM CDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
835 PM CDT MON MAY 9 2016

ARZ004-005-012>014-022-023-100215-
SEARCY AR-VAN BUREN AR-NEWTON AR-MARION AR-BAXTER AR-POPE AR-
STONE AR-
835 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN VAN BUREN...
SOUTHEASTERN MARION...SOUTHEASTERN NEWTON...SEARCY...NORTHEASTERN
POPE...SOUTH CENTRAL BAXTER AND NORTHWESTERN STONE COUNTIES UNTIL 915
PM CDT...

AT 834 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MOORE...OR 22 MILES SOUTHWEST OF MARSHALL...MOVING NORTHEAST AT 55
MPH.

NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MARSHALL...            EVENING STAR...        SMYRNA...
KAY...                 BOHANNON...            BLANCHARD SPRINGS CA...
ELBERTA...             WATTS...               WITTS SPRING...
ADVANCE...             MARSENA...             MOORE...
THOLA...               IMO...                 LESLIE...
BIG FLAT...            BEN HUR...             ZACH...
ALCO...                CANAAN...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR NORTH CENTRAL
ARKANSAS.

LAT...LON 3594 9215 3560 9298 3576 9310 3619 9233
TIME...MOT...LOC 0134Z 240DEG 48KT 3573 9296

56
Local storm report, May 9, 9:01 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
901 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND DMG     SALEM                   36.37N 91.82W
05/09/2016                   FULTON             AR   TRAINED SPOTTER

            TREES SNAPPED AND UPROOTED IN SALEM. LARGE TREES DOWN
            WITH MULTIPLE POWER AND TELEPHONE LINES DOWN. SPOTTER
            ESTIMATED WINDSPEED AT 75 MPH.

&&

CDALTON
Local storm report, May 9, 9:03 PM CDT, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
903 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     TSTM WND DMG     GRANNIS                 34.24N 94.33W
05/09/2016                   POLK               AR   EMERGENCY MNGR

            SEVERAL TREES DOWN ALONG HIGHWAY 71.

0900 PM     HAIL             GRANNIS                 34.24N 94.33W
05/09/2016  E1.00 INCH       POLK               AR   LAW ENFORCEMENT

            RELAYED BY POLK COUNTY EM.

&&

226
Local storm report, May 9, 9:09 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
909 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     TSTM WND DMG     SALEM                   36.37N 91.82W
05/09/2016                   FULTON             AR   EMERGENCY MNGR

            PLANES SEVERELY DAMAGED ALONG WITH STRUCTURAL DAMAGE TO
            SOME AIRPORT BUILDINGS.

&&

CDALTON
Local storm report, May 9, 10:14 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
1014 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     NEW HOPE                34.23N 93.88W
05/09/2016                   PIKE               AR   LAW ENFORCEMENT

            TREES DOWN IN NEW HOPE.

&&

CDALTON

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Little Rock, AR (KBYH), 00:00Z

3.6 hours before the tornado, 242 km from the path. May 10, 2016.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 606 joules per kilogram, CIN -24, lifted condensation level 834 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 289 square meters per square second, 0 to 6 km bulk shear 47 knots.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
606 J/kg
Mixed-layer CIN
-24 J/kg
Surface CAPE
1929 J/kg
Mixed-layer LCL
834 m above ground
0-6 km bulk shear
47 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
399 m²/s²
Significant tornado parameter
1.1
Supercell composite
15.6
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Little Rock, AR (KBYH), 12:00Z

8.4 hours after it, 242 km from the path. May 10, 2016.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 1156 joules per kilogram, CIN -159, lifted condensation level 560 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Little Rock, AR at 12:00Z on 2016-05-10The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 324 square meters per square second, 0 to 6 km bulk shear 44 knots.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
1156 J/kg
Mixed-layer CIN
-159 J/kg
Surface CAPE
1622 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
44 kt
0-1 km bulk shear
41 kt
0-1 km storm-relative helicity
324 m²/s²
0-3 km storm-relative helicity
368 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.1
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The radar

The Little Rock radar (KLZK), 34 km away, was scanning. The volume nearest the touchdown began at 03:34 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
03:34 UTCTORNADO1 W AvillaSaline, ARNWS STORM SURVEY REVEALED AN EF1 TORNADO...WITH TRACK LENGTH OF 2.7 MILES...AND MAX WIDTH OF 200 YDS. NUMEROUS TREES WERE UPROOTED OR SNAPPED...WITH A FEW TREES ON HOMES. SEVERAL HOMES HAD ROOF DAMAGE. A MANUFACTURED HOM
03:36 UTCTORNADO1 Wnw AvillaSaline, ARNUMEROUS TREES UPROOTED AND SNAPPED...WITH SOME FALLING ON A HOME.
03:40 UTCTSTM WND DMG2 Ese FerndalePulaski, ARA FEW TREES DOWN AND SIGNS BLOWN OVER NEAR BURLINGAME RD SOUTH OF KANIS.
03:42 UTCTSTM WND DMG3 Ene AvillaPulaski, ARHOME DAMAGED ALONG SACRED PATH ROAD...POSSIBLE TORNADO.
03:50 UTCTSTM WND DMG3 Nne Chenal ValleyPulaski, ARTREES DOWN ON PINNACLE VALLEY ROAD.

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2016 tornado in ArkansasEvery tornado in Arkansas since 1950Warnings in force in Arkansas nowThe forecast where you are

The other tornadoes of May 9, 2016

27 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
May 93:06 PM CDTEF0Davis, IA0.310
May 94:06 PM CDTEF4Katie–Wynnewood tornado, OK8.94001$1.0 million
May 94:25 PM CDTEF1Lancaster, NE0.550
May 94:30 PM CDTEF0Buffalo, NE0.020
May 94:34 PM CDTEF3Murray, OK16.61,500$4.0 million
May 94:53 PM CDTEF1Lancaster, NE0.250
May 95:06 PM CDTEF0Clay, NE2.735$75,000
May 95:15 PM CDTEF0McDonough, IL0.115
May 95:16 PM CDTUnratedCleveland, OK0.110
May 95:18 PM CDTEF0Louisa, IA0.110
May 95:18 PM CDTUnratedJohnston, OK1.520
May 95:18 PM CDTEF3Johnston, OK9.17001$250,000
May 95:41 PM CDTEF0Warren, IL0.125
May 95:46 PM CDTEF1Coal, OK12.9900$40,000
May 95:47 PM CDTUnratedAtoka, OK0.330
May 95:49 PM CDTEF2Cass, NE3.3100
May 95:58 PM CDTEF2Payne, OK6.3600$260,000
May 96:22 PM CDTEF3Bryan, OK13.83,1002$3.0 million
May 96:40 PM CDTEF0Clay, KS0.025
May 97:02 PM CDTEF1Choctaw, OK6.1650$250,000
May 97:18 PM CDTUnratedChoctaw, OK6.0150
May 97:25 PM CDTUnratedChoctaw, OK0.575
May 97:46 PM CDTEF0Guthrie, IA5.5130$5,000
May 98:18 PM CDTEF0Guthrie, IA1.520
May 97:25 PM MDTEF0Sheridan, MT0.530
May 98:59 PM CDTEF1Bowie, TX2.0390$10,000
May 99:06 PM CDTEF1Bowie, TX0.1120

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.